Understanding the Side Effects of Lipitor and CoQ10

Lipitor is the brand name of the medication atorvastatin, a member of a class of drugs known as statins that are used to treat high cholesterol. While Lipitor and other statins have been shown to help reduce cholesterol levels, they may result in some uncomfortable side effects, including muscle pain.

Lipitor tablets in a purple tray. (Image: Scott Olson/Getty Images News/Getty Images)

Some researchers have suggested supplementing with coenzyme Q10, or CoQ10, may help combat side effects of statins. However, it's important to consult your doctor or medical professional to determine the safest treatment route for you.

Read more: What Are the Food Sources of HDL Cholesterol?

What Does Lipitor Do?

Lipitor and the other statin drugs are mostly used to lower cholesterol and triglyceride levels in the blood, according to the Mayo Clinic. Lipitor works by blocking an enzyme that your body uses to make cholesterol, which in turn reduces how much is in your blood. Statins are also commonly used to prevent medical problems like chest pain, heart attack or stroke.

While Lipitor is generally safe to use if prescribed by your doctor, it can result in side effects including headache, lower back or side pain and painful urination, among others, according to the Mayo Clinic. Some less common side effects include cough, difficulty swallowing, muscle cramps or pain, rash and fever. Talk to your doctor if you experience any of these potential statin side effects.

Lipitor's Effect on CoQ10

Lipitor and other statins seem to lower the CoQ10 your body naturally produces, according to the Mayo Clinic. But this enzyme gives your muscle cells more energy — which may be why muscle pain is a common statin side effect.

In order to counter the muscle pain produced by Lipitor, the solution may seem simple: Take CoQ10 supplements. However, studies that have tested the effectiveness of CoQ10 supplements on combatting statin side effects have shown mixed results, according to the Mayo Clinic.

If you're taking a statin drug and experiencing discomfort or pain, the safest thing to do is consult your doctor or medical professional. They may decide that your dose is too high or prescribe another medication instead.

Read more: How to Determine if a Vitamin or Supplement Is Actually Right for You

references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.